Strong Wind, Ballard
- When
- March 9, 11:00 AM CST to 8:00 PM CST
- Where
- Ballard forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
A low pressure center moved northeast from Kansas to northern Illinois. Strong southwest winds occurred in advance of a cold front that trailed south from the low.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A low pressure center moved northeast from Kansas to northern Illinois. Strong southwest winds occurred in advance of a cold front that trailed south from the low. The strongest winds occurred in the afternoon and evening hours. Peak measured wind gusts included 50 mph at Elkton, 47 mph at Henderson, 46 mph at Mayfield, Fulton, and Calhoun, 44 mph at Paducah, Owensboro, and Central City, and 43 mph at Marion. These measurements were taken at airport automated sites or mesonet sites.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 6:03 AM CST, 4 hours 57 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
603 AM CST Sat Mar 9 2019
.UPDATE...
Issued at 603 AM CST Sat Mar 9 2019
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Monday night)
Issued at 314 AM CST Sat Mar 9 2019
Showers are beginning to develop just to the south of the area.
They will increase in coverage and intensity as they move north
across much of southeast Missouri and across the Tennessee border
through daybreak. Thunderstorms are likely, as elevated
instability is still indicated by the models, but not sure if it
or the shear will be great enough to support hail, let alone
severe hail.
We may have to deal with some dense fog over the Purchase Area and
much of southeast Missouri through the morning, as the warm front
approaches. However, the widespread convection expected will
likely scour it out, so we are expecting the dense fog to be a
very temporary and patchy issue early this morning.
Widespread elevated convection will spread northeast over the
entire region through midday. Some hail cannot be ruled out, and
heavy rainfall will be a concern, especially where heavier
thunderstorms linger.
The main unknown is how progressive this activity will be, and
how much down time we will have between it and the main cold
frontal band of convection. If we get a break and can generate any
tangible surface-based instability, the wind fields will provide
a rather high end environment across much of the region.
Tornadoes, damaging winds and large hail would all be possible.
If we don't get much of a break between the two, severe weather
will be much less likely. Cannot disagree with SPC's original Day
1 outlook, given the high end potential, but won't be surprised if
it ends up being more of a marginal event.
Storm total rainfall now averages just over an inch throughout
the region, but some localized areas that see multiple heavy cores
could see 1.5" to 2". Some localized flooding problems cannot be
ruled out.
As the warm front passes north through the area, gusty south winds
are expected, and they may gust to 40 mph or greater for a few
hours late this afternoon, and possibly into the early evening in
the east. Will expand the Wind Advisory westward across southeast
Missouri to match up with WFOs SGF and LSX, but it may be a
stretch in the hillier terrain there. Advisory criteria may
eventually be met farther north across southern Illinois, so
further adjustments may be necessary on the dayshift. Although
given the widespread convection expected today, distinguishing
between convective and non-convective wind gusts could be
difficult. None of the latest guidance has the south winds
increasing until 18Z, so have pushed back the start time of the
Advisory to 18Z.
Surface high pressure will gradually build over the region Sunday
through Monday. Dry weather is expected with high temperatures
a few degrees below normal levels both afternoons.
.LONG TERM...(Tuesday through Friday)
Issued at 314 AM CST Sat Mar 9 2019
The primary forecast concern in the long term is the chance for
showers starting as early as Tuesday, peaking Wednesday afternoon
into Wednesday night, then ending as late as Thursday. Forecast
confidence is somewhat better than average owing to relatively good
model agreement.
Starting with Tuesday, the center of surface high pressure is
forecast to be centered from the Great Lakes to the Ohio Valley, As
this high shifts east of the area, a developing warm advection
pattern will result in the return of warmer temperatures and higher
humidity heading into mid week. An upper low progged over the
northern Baja Peninsula Tuesday morning will pivot east into the
southern Plains by Wednesday. The low should become vertically
stacked with its surface low reflection over the Central Plains by
Wednesday evening. The system is forecast to move northeast towards
the Great Lakes, dragging a cold front across the forecast area on
Thursday.
As this occurs, increasing moisture and forcing for ascent will
result in at least one period of showers. The time frame of greatest
confidence appears to run from Wednesday afternoon into Wednesday
night. The GFS, and ECMWF to a lesser extent, also show a period of
rain possible Tuesday afternoon and evening with the passage of an
initial wave of energy. Better chances will likely exist over
southeast Missouri and southern Illinois where the best energy is
forecast. While the GFS and CMC abruptly end the rain by Thursday,
the ECMWF is more closely tied to frontal passage and thus slower
with the departure of rain. Thus, the forecast retains a smaller
chance of lingering rain on Thursday, especially across southwest
Indiana and western Kentucky. Also carried a slight thunder chance
across southern portions of the area Wednesday afternoon and evening
given the GFS/ECMWF depiction of marginal elevated instability. Dry
weather should return for the end of the week as high pressure
builds south from Canada.
The ups and downs will continue in the temperature department. Highs
in the 50s on Tuesday are forecast to surge well into the 60s and
perhaps lower 70s by Wednesday and Thursday, then retreat back into
the 50s on Friday. Lows in the 30s Tuesday morning are forecast to
rise into the 40s by Wednesday morning and 50s Thursday morning
before returning to the 40s by Friday morning. I was tempted to
raise mid week temperatures closer to GFS/ECMWF MOS values, but was
ultimately swayed against doing so by the lower confidence gleaned
from the 15 to 20 degree spread in the GEFS ensemble MOS guidance.
&&
.AVIATION...
Issued at 603 AM CST Sat Mar 9 2019
Competing effects to deal with this morning, as the region sits
just north of an advancing warm front. IFR/LIFR ceilings in
drizzle and fog expected to continue through the morning, but
widespread SHRA/TSRA will likely stir it up some as they spread
northeast through 15Z. Outside of the SHRA/TSRA, the drizzle and
fog will linger until a warm front passes from midday through mid-
afternoon. A cold front will then move eastward from mid
afternoon through early evening, along with another potential
severe round of thunderstorms. Most of the region should become
VFR at some point this evening behind the cold front, but MVFR
ceilings may return across the northern sites overnight.
East winds this morning will veer to southeast as a warm front
approaches late this morning, and will eventually veer to south
behind the warm front and southwest behind the cold front late
this afternoon. Speeds will increase to 20kts or more mid to late
afternoon and continue into the early evening behind the front.
South or southwest gusts may top 40kts at times.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from noon today to 9 PM CST this evening for
ILZ088>094.
MO...Wind Advisory from noon today to 9 PM CST this evening for
MOZ086-087-100-107>112-114.
IN...None.
KY...Wind Advisory from noon today to 9 PM CST this evening for
KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...RJP
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 402 AM CST Sat Mar 9 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 402 AM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Widespread showers with scattered to numerous thunderstorms will spread northeast across the entire region through midday. Then another round of thunderstorms is expected to move eastward just ahead of a cold as it makes passage this afternoon. Locally heavy rainfall and some small hail will be possible through early afternoon. Severe storms will be possible throughout the area in the mid to late afternoon. Tornadoes, damaging winds, and large hail all are potential threats. The greatest threat will be across the Purchase Area of west Kentucky and adjacent portions of southeast Missouri and southern Illinois. With the potential for multiple rounds of thunderstorms with heavy rainfall through the day, a few flooding problems cannot be ruled out. Outside of thunderstorms strong south winds are expected over most of the region this afternoon and evening. A Wind Advisory is in effect for all of west Kentucky, the southern tip of Illinois and most of southeast Missouri from Noon to 9 PM. Please refer to the Advisory for details. Flooding continues on several rivers and their tributaries. Refer to the latest Flood Warnings and Statements for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A slight chance of thunderstorms is forecast across southern portions of the area Wednesday afternoon and evening. Severe storms are not expected at this time. Flooding will continue on several rivers and their tributaries. Refer to the latest Flood Warnings and Statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. If activated, spotters should be alert to the many still flooded roadways and locations around the area. DRS
Special Weather Statement National Weather Service Paducah KY 943 AM CST SAT MAR 9 2019 ILZ081-085-086-089-090-091630- Saline IL-Franklin IL-Pope IL-Johnson IL-Williamson IL- 943 AM CST SAT MAR 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POPE...NORTHEASTERN JOHNSON...EASTERN WILLIAMSON...WESTERN SALINE AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 1030 AM CST... At 942 AM CST, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Creal Springs, or 9 miles northeast of Vienna, moving northeast at 55 mph. Dime to nickel size hail will be possible with this storm. Locations impacted include... Marion, Harrisburg, West Frankfort, Johnston City, Galatia, Pittsburg, Creal Springs, Lake Of Egypt Area, Carrier Mills, Raleigh, Stonefort, Whiteash, New Burnside, Spillertown, Muddy and Simpson. LAT...LON 3741 8875 3754 8892 3790 8900 3790 8842 TIME...MOT...LOC 1542Z 239DEG 49KT 3751 8877 16
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL 1 NNE EVANSVILLE 38.00N 87.53W
03/09/2019 E0.70 INCH VANDERBURGH IN TRAINED SPOTTER
PEA TO NEAR-DIME SIZE HAIL IN THE WILLEMETTE
NEIGHBORHOOD. RELAYED VIA TWITTER.
&&
DWSSpecial Weather Statement
National Weather Service Paducah KY
952 AM CST SAT MAR 9 2019
ILZ084-085-088-089-091645-
Jackson IL-Union IL-Johnson IL-Williamson IL-
952 AM CST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION...NORTHWESTERN
JOHNSON...WESTERN WILLIAMSON AND EASTERN JACKSON COUNTIES UNTIL 1045
AM CST...
At 952 AM CST, Doppler radar was tracking a strong thunderstorm near
Goreville, or 11 miles northwest of Vienna, moving northeast at 55
mph.
Dime to nickel size hail will be possible with this storm.
Locations impacted include...
Carbondale, Herrin, Carterville, Anna, Crainville, Cambria, Energy,
Goreville, Lake Of Egypt Area and Colp.
LAT...LON 3738 8915 3743 8923 3785 8912 3785 8899
3752 8891
TIME...MOT...LOC 1552Z 222DEG 46KT 3755 8903
16PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL 2 E MARION 37.74N 88.91W
03/09/2019 E0.70 INCH WILLIAMSON IL TRAINED SPOTTER
PEA TO DIME-SIZE HAIL.
&&
DWSSpecial Weather Statement
National Weather Service Paducah KY
1011 AM CST SAT MAR 9 2019
ILZ086-087-090-091-KYZ014-091700-
Saline IL-Gallatin IL-Pope IL-Hardin IL-Union KY-
1011 AM CST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDIN...
NORTHEASTERN POPE...EASTERN SALINE...GALLATIN AND WEST CENTRAL UNION
COUNTIES UNTIL 1100 AM CST...
At 1011 AM CST, Doppler radar was tracking strong thunderstorms 8
miles north of Golconda, or 17 miles south of Harrisburg, moving
northeast at 55 mph.
Dime to nickel size hail will be possible with these storms.
Locations impacted include...
Harrisburg, Eldorado, Shawneetown, Ridgway, Equality, Old
Shawneetown, Junction, Eddyville, Muddy, Karbers Ridge and Gross.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3772 8801 3743 8840 3753 8867 3791 8842
3791 8835
TIME...MOT...LOC 1611Z 239DEG 49KT 3748 8850
16PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1034 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM HAIL 1 E MARION 37.73N 88.93W
03/09/2019 M1.00 INCH WILLIAMSON IL PUBLIC
TIME ESTIMATED FROM RADAR.
&&
DWSThe national radar mosaic for the moment the first event began.
22 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807491, 807492, 807493, 807494, 807495, 807496, 807497, 807498, 807499, 807500, 807501, 807502, 807504, 807505, 807506, 807507, 807508, 807509, 807510, 807511, 807512, 807513.